Thunderstorm Wind, Nassau
- When
- June 14, 3:00 PM EST to 3:15 PM EST
- Where
- Nassau County, Lattingtown
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.900, -73.600
In Suffolk County, a trained spotter reported numerous trees downed, small hail, and localized street flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
As a cluster of severe thunderstorms moved southeast, they produced damaging wind gusts, small hail, and torrential rain.In Nassau County, high wind gusts downed a power line in Lattingtown and trees in Syosset, which were reported by local law enforcement.In Queens, the NYC Office of Emergency Management reported numerous trees down in Jamaica and Briarwood.In Suffolk County, a trained spotter reported numerous trees downed, small hail, and localized street flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jun 14, 2:15 PM EST, 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE UPTON NY 315 PM EDT SAT JUN 14 2003 .SYNOPSIS...ANOTHER ROUND OF THUNDERSTORMS THIS AFTERNOON/EVENING AS A WEAK FRONT TRIES TO ENTER THE LOCAL AREA. ANY SVR THREAT SHOULD BE PRIMRLY DMG WINDS AND POSBLY HAIL. THE COLD FRONT WILL CROSS THE LOCAL AREA OVERNGHT WITH WINDS GOING FROM SW TO NW AND EVENTUALLY N BY EARLY SUNDAY MORNING. THE QUIET AND DRY WEATHER SHOULD ARRIVE ON SUNDAY AND REMAIN THROUGH AT LEAST THE MID WEEK. SUNDAY AND MONDAY SHOULD BE BEAUTIFUL WITH A NORTHWEST FLOW ALOFT...LOW HUMIDITY AND BELOW NORMAL TEMPS EXPECTED FOR MONDAY. THE NEXT RAIN MAKER SEEMS TO BE ON TOWARDS THE END OF THE WEEK AS ANOTHER TROF DROPS INTO THE LOCAL AREA THURSDAY AFTERNOON AND REMAIN UNTIL THE DAY ON FRIDAY. AT THIS TIME NEXT WEEKEND LOOKS DRY AS SFC HIGH BEGINS TO BUILD INTO THE AREA. .HYDRO... THE RISK OF SOME CONVECTIVE ACTIVITY CONTINUES TO BE A CONCERN THROUGH THIS EVENING. FLOODING WILL BE DUE TO BRIEF HEAVY DOWNPOURS ALONG AND AHEAD OF THE FRONT. MAINLY MINOR NUISANCE/URBAN FLOODING POTENTIAL ALONG WITH SOME OF THE FLASHY...FAST RESPONDING STREAMS OF NORTHEAST NEW JERSEY. && .AVIATION...VFR WITH MVFR TO IFR CONDITIONS WITH CONVECTION THROUGH 23Z...THEN VFR FOR OVERNIGHT. THERE MAY BE SOME FOG CAUSING MVFR CONDITIONS. && .MARINE...NO PROBLEMS. QUIET. && .CURRENT WATCHES/WARNINGS/ADVISORIES... CT...NONE. NJ...SEVERE THUNDERSTORM THROUGH 7 PM NJZ002>005-011-142215. NY...NONE. MARINE...NONE.
CTZ005>012-NJZ002>006-011-NYZ067>081-150000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 1245 PM EDT SAT JUN 14 2003 ...THERE IS A SLIGHT RISK FOR SEVERE WEATHER THIS AFTERNOON AND EVENING FOR A PORTION OF THE TRI-STATE AREA... THE STORM PREDICTION CENTER HAS PLACED NORTHEASTERN NEW JERSEY AND THE NEW YORK METRO AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR THIS AFTERNOON AND EVENING. THE MAIN SEVERE WEATHER THREAT WOULD BE DAMAGING WINDS. LOW CLOUDS AND FOG HAVE GIVEN WAY TO SUNSHINE AND THIS IS DESTABILIZING THE ATMOSPHERE. A COLD FRONT WILL PUSH THROUGH THE LOCAL AREA LATE THIS AFTERNOON AND EVENING...TRIGGERING SHOWERS AND THUNDERSTORMS IN ADVANCE OF IT. ANY STORM WILL BE CAPABLE OF PRODUCING HEAVY DOWNPOURS CAUSING PONDING OF WATER ON ROADWAYS AND POSSIBLY SOME FLOODING OF POOR DRAINAGE AND LOW LYING AREAS. STAY TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR LATER UPDATES.
CTZ009-NJZ002>006-NYZ069-071>073-142015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 248 PM EDT SAT JUN 14 2003 AT 248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY HAS DETECTED AN AREA OF THUNDERSTORMS ALONG A LINE EXTENDING FROM WHITE PLAINS AIRPORT TO 15 MILES WEST OF CHARLOTTESBURG...MOVING SOUTHEAST AT 30 MPH. THUNDERSTORMS SHOULD BE IN THE VICINITY OF... TAPPAN...PIERMONT...WOODCLIFF LAKE...SADDLE RIVER AROUND 255 PM...HARTSDALE AROUND 300 PM... SMALL HAIL...WIND GUSTS UP TO 57 MPH...TORRENTIAL RAINS...AND DANGEROUS CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. MOTORISTS ARE URGED TO USE CAUTION AS HEAVY RAINS FROM THESE THUNDERSTORMS MAY FLOOD LOW LYING AND POOR DRAINAGE AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS.
NJZ003-NYZ071>073-076-142015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 321 PM EDT SAT JUN 14 2003 AT 321 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY HAS DETECTED AN AREA OF THUNDERSTORMS OVER HACKENSACK...MOVING SOUTHEAST AT 25 MPH. BASED ON THIS MOVEMENT...THE THUNDERSTORM SHOULD BE IN THE VICINITY OF... TRIBOROUGH BRIDGE...LAGUARDIA AIRPORT...ASTORIA...LONG ISLAND CITY AROUND 345 PM... FLUSHING AROUND 400 PM... WIND GUSTS FROM 46 MPH TO 57 MPH...DIME SIZE HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY RAINS...AND FREQUENT CLOUD TO GROUND LIGHTNING HAS BEEN OBSERVED WITH THIS STORM. HEAVY RAINS FROM THIS SLOW MOVING THUNDERSTORM MAY FLOOD LOW LYING AND POOR DRAINAGE AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS.
NJZ003-NYZ071>073-076-142015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 331 PM EDT SAT JUN 14 2003 AT 331 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY HAS DETECTED AN AREA OF THUNDERSTORMS OVER HACKENSACK...MOVING SOUTHEAST AT 25 MPH. BASED ON THIS MOVEMENT...THE THUNDERSTORM SHOULD BE IN THE VICINITY OF... TRIBOROUGH BRIDGE...LAGUARDIA AIRPORT...ASTORIA...LONG ISLAND CITY AROUND 345 PM... FLUSHING AROUND 400 PM... WIND GUSTS FROM 46 MPH TO 57 MPH...DIME SIZE HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY RAINS...AND FREQUENT CLOUD TO GROUND LIGHTNING HAS BEEN OBSERVED WITH THIS STORM. HEAVY RAINS FROM THIS SLOW MOVING THUNDERSTORM MAY FLOOD LOW LYING AND POOR DRAINAGE AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS.
NYZ077-078-142030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 335 PM EDT SAT JUN 14 2003 AT 335 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY HAS DETECTED AN AREA OF THUNDERSTORMS 4 MILES NORTHWEST OF BAYVILLE...MOVING EAST AT 25 MPH. BASED ON THIS MOVEMENT...THE THUNDERSTORM SHOULD BE IN THE VICINITY OF... CENTRE ISLAND...MILL NECK...UPPER BROOKVILLE AROUND 350 PM... LLOYD HARBOR...COVE NECK AROUND 355 PM... PEOPLE IN AND AROUND NORTHEAST NASSAU COUNTY AND WESTERN SUFFOLK COUNTY ARE URGED TO SEEK SHELTER...AS WIND GUSTS FROM 46 MPH TO 57 MPH....HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY RAIN...AND FREQUENT CLOUD TO GROUND LIGHTNING HAS BEEN OBSERVED WITH THESE STORMS. HEAVY RAINS FROM THIS THUNDERSTORM MAY ALSO FLOOD LOW LYING AND POOR DRAINAGE AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS.
The Brookhaven radar (KOKX), 62 km away, was scanning. The volume nearest the first event began at 19:57 UTC.
3 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5373180, 5373259, 5373260.